Oregon, 2015

Hail in Oregon, May 11, 2015

May 11, 2015 · NWS MFR · 1 event in 1 county or zone

and several of the thunderstorms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Cold air aloft combined with surface heating to create widespread convection across southern Oregon...and several of the thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at May 11, 7:48 AM PST, 4 hours 42 minutes earlier.

Area forecast discussion, May 11, 7:48 AM PST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MEDFORD OR
848 AM PDT MON MAY 11 2015

UPDATE TO ADD SEVERE THUNDERSTORM POTENTIAL EAST OF CASCADES

.DISCUSSION...ONE FORECAST UPDATE WAS MADE THIS MORNING TO
ACCOUNT FOR THUNDERSTORMS OVER MODOC COUNTY. TODAY INSTABILITY
INCREASES ACROSS THE FORECAST AREA TODAY AS A COLD POOL OF -25C
TEMPERATURES AT 500MB MOVES FROM WEST TO EAST...ACCOMPANYING AN
UPPER LEVEL LOW. FAVORABLE THERMODYNAMICS AND DYNAMICS FOR
THUNDERSTORMS WILL BE FOCUSED ALONG AND EAST OF THE CASCADES...AND
POST-PROCESSED GUIDANCE SUCH AS THE SREF AND SPC LIGHTNING PROGS
AGREE ON THIS FOCUS AREA. THUS...WE'RE FORECASTING THUNDERSTORM
CHANCES MOSTLY IN KLAMATH...EASTERN SISKIYOU...MODOC...AND LAKE
COUNTIES...WHILE THERE IS A CHANCE OF SHOWERS WITH NO THUNDER
EXPECTED WEST OF THE CASCADES.

THE STORM PREDICTION CENTER HAS PLACED A MARGINAL RISK OF SEVERE
THUNDERSTORMS MAINLY IN MODOC AND LAKE COUNTIES FOR THIS
AFTERNOON...FOCUSED MAINLY ON HAIL AND WIND THREAT. MORNING NAM12
FORECAST SOUNDINGS SUGGEST CAPE VALUES AROUND 1000 J/KG FOR THAT
AREA...AND 0-6KM SHEAR VALUES IN THE 20-40KT RANGE. STORMS WILL
MOVE QUICKLY TO THE NORTHEAST AT 20 KT OR SO...AND A LOT OF THIS
POTENTIAL FOR SEVERE WEATHER HINGES ON WHETHER CLEARING WILL OCCUR
AHEAD OF THE STORM INITIATION...RESULTING IN MAXIMUM INSTABILITY.
IT LOOKS LIKE THE BEST CHANCE FOR THIS CLEARING IS OVER MODOC
COUNTY AND EXTREME EASTERN SISKIYOU COUNTY.

OF NOTE IS THE CHANCE FOR ANOTHER ROUND OF WETTING RAINS EAST OF
THE CASCADES TODAY...THAT ALREADY RECEIVED A TENTH TO QUARTER
INCH OF RAIN YESTERDAY. BOTH HOURLY UPDATED GUIDANCE AND THE
GFS...NAM...AND EC AGREE ON THESE WETTING RAINS...WHICH SHOULD
GENERALLY BE BENEFICIAL.

UNSETTLED WEATHER AND SHOWER CHANCES ACROSS THE FORECAST AREA
CONTINUE TOMORROW. THE GENERAL THEME OF UPPER TROUGHING...JUST
BELOW TO NEAR NORMAL TEMPERATURES...AND CHANCES FOR SHOWERS WILL
LINGER THROUGH THE WEEK AT LEAST. PLEASE SEE THE PREVIOUS
DISCUSSION BELOW FOR MORE DETAILS ON THIS PATTERN THAT'S BEEN
FAIRLY UNCOMMON SINCE THE FIRST OF THE YEAR.

&&

.AVIATION...FOR THE 11/12Z TAF CYCLE...VALLEY MVFR AND NEAR TOTAL
TERRAIN OBSCURATIONS WILL DOMINATE FROM KLAMATH AND SISKIYOU
COUNTIES WESTWARD TO THE COAST THIS MORNING. LOCAL IFR IS POSSIBLE
IN SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ALONG THE FRONTAL
BOUNDARY THIS MORNING, PRIMARILY FROM IN AND AROUND THE MOUNT
SHASTA AREA INTO THE UPPER KLAMATH BASIN. THIS AFTERNOON THROUGH
THIS EVENING SHOWERS ARE EXPECTED ACROSS MUCH OF THE AREA WITH
WIDESPREAD MVFR CONDITIONS ON THE WEST SIDE AND NEAR TOTAL TERRAIN
OBSCURATIONS FROM THE COASTAL MOUNTAINS EASTWARD INTO THE
CASCADES. EAST OF THE CASCADES SHOWERS AND ISOLATED THUNDERSTORMS
ARE EXPECTED WITH A MIX OF MVFR AND VFR AND GUSTY SURFACE WINDS.
EXPECT MVFR AND IFR TO BECOME WIDESPREAD ACROSS CENTRAL LAKE
COUNTY THIS AFTERNOON AND EVENING WITH NUMEROUS SHOWERS AND
SCATTERED THUNDERSTORMS. BTL

&&

.MARINE...UPDATED 230 AM PDT MONDAY, MAY 11, 2015...NORTH WINDS
WILL CONTINUE TO INCREASE THIS MORNING RESULTING IN STEEP SEAS FOR
MOST OF THE WATERS BEYOND 10 MILES OF THE COAST AND INNER WATERS
SOUTH OF PORT ORFORD. SHOWERS ARE EXPECTED MONDAY EVENING THROUGH
WEDNESDAY AS A LOW PRESSURE REMAINS OVER THE AREA. WINDS AND SEAS
WILL DIMINISH ON TUESDAY...REMAINING BELOW ADVISORY LEVELS THROUGH
THURSDAY AND...LIKELY...THROUGH NEXT WEEKEND AS A BROAD TROUGH OF
LOW PRESSURE REMAINS OVER THE WEST COAST. BTL

&&

.FIRE WEATHER...UPDATED 530 AM PDT MONDAY, MAY 11, 2015...
APPROXIMATELY 329 CLOUD TO GROUND LIGHTNING STRIKES HAVE OCCURRED
ACROSS THE FORECAST AREA SINCE MID-AFTERNOON SUNDAY FROM THE
TRINITY ALPS, SISKIYOUS, AND OREGON CASCADES EASTWARD. WETTING
RAINFALL, COOLER TEMPERATURES, AND HIGHER RELATIVE HUMIDITIES
ACROSS MOST OF THE AREA THAT HAVE LIGHTNING COUPLED WITH MODERATE
FIRE DANGER MEANS THAT ANY STARTS THAT HAVE OCCURRED SHOULD BE
SMALL AND REMAIN SO. RAINFALL AMOUNTS APPEAR TO HAVE REACHED A
TENTH OF INCH AT MOST PLACES THAT HAD APPRECIABLE THUNDERSTORM
ACTIVITY, AND A FEW LOCATIONS EXCEEDED A HALF OF AN INCH LAST
EVENING THROUGH THE OVERNIGHT. TODAY THUNDERSTORMS ARE EXPECTED
EAST OF THE CASCADES AND SHOULD TO REACH SCATTERED COVERAGE ACROSS
PORTIONS OF FREMONT- WINEMA NATIONAL FOREST CENTERED IN CENTRAL
LAKE COUNTY. SIGNIFICANT WETTING RAINFALL IS EXPECTED WITH THESE
STORMS. WETTING SHOWERS ARE ALSO EXPECTED ACROSS MUCH OF THE
INTERIOR WEST SIDE TODAY THROUGH THIS EVENING. WHILE THE LOW WILL
WEAKEN ON TUESDAY, IT WILL BE MOVING ACROSS THE FORECAST AREA, SO
SOME AREAS WILL GET SIGNIFICANT PRECIPITATION. THE LATEST GUIDANCE
INDICATES THIS WILL BE MOSTLY COOS, DOUGLAS, AND EASTERN LAKE
COUNTIES. THE LARGER SCALE UPPER LEVEL TROUGH WILL CONTINUE TO
YIELD SHOWERS FOR THE INTERIOR PORTION OF THE FORECAST AREA INTO
THIS WEEKEND. THE OUTLOOK FOR THE REMAINDER OF THE MONTH OF MAY
INDICATES NEAR NORMAL TEMPERATURES AND NEAR TO ABOVE NORMAL
PRECIPITATION FOR THE FORECAST AREA. THE GREATEST POSSIBILITY OF
ABOVE AVERAGE PRECIPITATION IS ACROSS NORTHERN CALIFORNIA AND THE
EAST SIDE. BTL

&&

.PREV DISCUSSION... /ISSUED 620 AM PDT MON MAY 11 2015/

DISCUSSION...AN UPPER LEVEL LOW IS CENTERED OFFSHORE FROM
NORTHERN OREGON. ONE MAIN BAND OF SHOWERS IS ASSOCIATED WITH A
SLOW MOVING COLD FRONT ORIENTED SOUTHWEST TO NORTHEAST FROM THE
SISKIYOU/MODOC COUNTY BORDER IN CALIFORNIA TO AROUND THE
KLAMATH/LAKE COUNTY BORDER IN OREGON. THERE HAVE BEEN SEVERAL
REPORTS OF MODERATE RAINFALL OF AROUND 0.25 TO 0.50 INCHES
OVERNIGHT IN THAT AREA. THE FRONT IS EXPECTED TO BACK BUILD
SLIGHTLY THIS MORNING WHILE THE PARENT UPPER TROUGH MOVES SLOWLY
SOUTH. THIS WILL BRING AN INCREASED PROBABILITY OF RAIN SHOWERS
TO THE AREA TODAY WHILE COLDER AIR ALOFT WILL LOWER SNOW LEVELS
FROM AROUND 7500 FEET DOWN TO 5000 TO 5500 FEET AND ALSO RESULT IN
ISOLATED THUNDERSTORMS EAST OF THE CASCADES. THE HIGHEST
PROBABILITY OF THUNDERSTORMS TODAY INTO EARLY THIS EVENING WILL
BE ACROSS MODOC COUNTY AND THE SOUTHERN PORTION OF LAKE COUNTY.

THE PROBABILITY OF THUNDERSTORMS WILL DECREASE LATE MONDAY NIGHT
INTO TUESDAY WHILE THE PROBABILITY OF SHOWERS NUDGES HIGHER AS THE
UPPER LOW MOVES INLAND WITH A MORE UNIFORMLY COLD VERTICAL
TEMPERATURE PROFILE.

THE UPPER LOW WILL LINGER OVER OREGON ON TUESDAY WITH NUMEROUS
SHOWERS ACROSS OUR AREA AND ALSO A SLIGHT CHANCE OF AFTERNOON
THUNDERSTORMS ON THE EAST SIDE OF THE CASCADES AS INSTABILITY
INCREASES WITH THE HEATING OF THE DAY. ONCE AGAIN, THE PROBABILITY
OF THUNDERSTORMS WILL BE HIGHEST OVER MODOC AND THE SOUTHERN HALF
OF LAKE COUNTY.

THE UPPER LOW WILL FINALLY LIFT NORTHEASTWARD OUT OF THE AREA
TUESDAY NIGHT BUT THE NEXT COLD UPPER TROUGH WILL FOLLOW CLOSELY
BEHIND IT. THE BREAK BETWEEN SYSTEMS WILL ONLY COVER THE PERIOD
OF LATE TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING.

AN OPEN LOW WILL TRACK NORTHEAST FROM OFFSHORE OF NORTHERN
CALIFORNIA THEN ACROSS SISKIYOU COUNTY INTO SOUTHERN OREGON ON
WEDNESDAY. THIS WILL BRING ANOTHER PERIOD OF SCATTERED TO NUMEROUS
SHOWERS WITH A SLIGHT CHANCE OF CASCADE AND EAST SIDE
THUNDERSTORMS.

THEREAFTER, MODEL DIFFERENCES INCREASE REGARDING A BROADER UPPER
LOW (TROUGH #3 IN THE PARADE OF SYSTEMS) THAT WILL CONTINUE A
PATTERN OF LOW PRESSURE OVER THE WEST COAST. DIFFERENCES IN THE
TRACK OF THE UPPER LOW ARE SIGNIFICANT WITH THE ECMWF INDICATING A
WEAKER/WARMER LOW AND LESS PRECIPITATION AS WELL AS A FARTHER
SOUTH TRACK...TOWARD SOUTHERN CALIFORNIA WHILE THE GFS TRACK IS
INTO NORTHERN CALIFORNIA AND WOULD RESULT IN AT LEAST MARGINALLY
HIGHER AMOUNTS OF INSTABILITY.

IN EITHER CASE, A MOIST SOUTHERLY FLOW IS EXPECTED TO DEVELOP OVER
OUR AREA ON THURSDAY AND RESULT IN ANOTHER DAY OF NUMEROUS SHOWERS
AND AT LEAST ISOLATED COVERAGE OF THUNDERSTORMS.

THE LOW IS LIKELY TO TRACK INLAND FRIDAY WITH THE STEERING FLOW TO
BECOME WEAKER, AND PRIMARILY OUT OF THE EAST-NORTHEAST. DEFORMATION
IN THE UPPER LEVEL PATTERN AND LINGERING LIGHT TO MODERATE
AMOUNTS OF MOISTURE WILL CONTINUE ISOLATED TO SCATTERED SHOWERS.

THE WEEKEND OUTLOOK IS VERY SLIGHTLY WARMER WITH A NEW SLIGHT
CHANCE TO CHANCE OF SHOWERS AS ANOTHER BROAD TROUGH MOVES INTO THE
EASTERN PACIFIC.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT THIS
     EVENING FOR PZZ356-370-376.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 8 PM PDT THIS EVENING FOR
     PZZ376.

NSK/BTL/BTL

In the hours before

Special weather statement, May 11, 12:11 PM PST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
111 PM PDT MON MAY 11 2015

CAZ085-ORZ030-031-112045-
MODOC COUNTY-NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE
COUNTY-CENTRAL AND EASTERN LAKE COUNTY-
111 PM PDT MON MAY 11 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MODOC AND SOUTH
CENTRAL LAKE COUNTIES...

AT 110 PM PDT...A STRONG THUNDERSTORM WAS NEAR DREWS CREEK RECREATION
SITE...OR 15 MILES SOUTHWEST OF LAKEVIEW...MOVING NORTHEAST AT 30
MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LAKEVIEW...DOG LAKE CAMPGROUND...CAMAS SNOW PARK...ROGGER MEADOW
TRAILHEAD...HIGHWAY 140 AT WARNER MOUNTAIN SUMMIT AND DREWS CREEK
RECREATION SITE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MEDFORD.

LAT...LON 4193 12056 4204 12075 4237 12045 4220 12017
TIME...MOT...LOC 2010Z 220DEG 27KT 4205 12059

MND/NSK

The radar

The Medford radar (KMAX), 185 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lake

When
May 11, 12:30 PM PST to 12:35 PM PST
Where
Lake County, 2.07 mi NE of West Side
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.140, -120.470

A spotter 8 WSW Lakeview reported large hail with a thunderstorm. The hail was mostly pea-sized but some were quarter-size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2015Every state in 2015This day in weather historyWarnings in Oregon, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566006.